Kansas, 2023

Damaging Winds in Kansas, April 27, 2023

April 27, 2023 · NWS GLD · 6 events in 2 counties and zones

Scattered storms moved southeast across the Colorado state line into Northwest Kansas where they eventually formed a broken line of storms over Logan and Thomas counties. These storms produced severe wind gusts up to 62 mph, which was observed in Western Logan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered storms moved southeast across the Colorado state line into Northwest Kansas where they eventually formed a broken line of storms over Logan and Thomas counties. These storms produced severe wind gusts up to 62 mph, which was observed in Western Logan County. At times the winds also produced localized blowing dust, with visibility of less than one mile in Northeast Sherman County. These storms also produced small hail up to the size of peas in the city of Oakley, Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 27, 4:05 PM MST, 35 minutes earlier.

Area forecast discussion, Apr 27, 4:05 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
505 PM MDT Thu Apr 27 2023

.SHORT TERM...(This evening through Friday)
Issued at 203 PM MDT Thu Apr 27 2023

This mid-afternoon water vapor loop and RAP analysis overlay
revealed quite the impressive shortwave trough diving south within
the broader longwave trough pattern. The mid tropospheric potential
vorticity anomaly was centered across central Montana early in the
afternoon with impressive downstream upward vertical motion ahead of
the storm moving into eastern Wyoming and western Nebraska. This
enhanced region of lift continued to draw closer to the tri-state
region, and afternoon Day Cloud Phase Distinction RGB imagery showed
a growing boundary layer cumulus field across northeastern Colorado
into far northwest Kansas and adjacent far southwest Nebraska.

The HRRR model seems to have a pretty good handle on this storm
system, and there has been run-to-run continuity of surface-based
shower and thunderstorm development across the northwest half of the
the GLD CWA after 21Z. Boundary layer moisture was limited, however
500/700mb temperatures of -20/0C along with surface temperatures
warming to the lower 70s resulted in deep layer, steep lapse rates
and SBCAPE increasing to around 500 to 700 J/kg despite surface
dewpoints in the mid to upper 30s degF. Thus, the greatest severe
weather risk will be damaging straight line winds with the deepest
convective plume late afternoon/early this evening. The threat of 60-
65 mph peak wind gusts has been messaged given this latest forecast
thinking. As the strongest forcing for ascent moves across the tri-
state region this evening, the HRRR suggests the leading axis of
convection may form a loosely organized multi-cell line cluster as a
modest cold pool develops.

It will be difficult to differentiate an initial convective cold
pool from the actual synoptic cold front itself, but there may be a
bit of a separation between the two meteorological features.
Regardless, the synoptic cold front will be pushing south quickly
later on tonight. By that time, the axis of greatest lift and
subsequent numerous showers will push south of our region down into
southeastern Colorado and southwestern Kansas. North-northwest winds
behind the synoptic cold front will likely be 25 to 35 mph sustained
with gusts well in excess of 40 mph at times...through at least the
first half of the day Friday as northwest Kansas and surrounding
region remains in the fairly tight MSLP gradient as the upper level
cyclone continues to move south-southeast down into New Mexico and
the Texas Panhandle.

Back to the precipitation forecast, the official forecast will
reflect a precipitation type changeover to a wet snow before ending
over the higher elevation areas of the GLD forecast area
(western/southwestern half, particularly in vicinity of the Palmer
Divide), but any snow before ending will likely be fleeting with
essentially no accumulation expected.

.LONG TERM...(Friday night through Thursday)
Issued at 203 PM MDT Thu Apr 27 2023

Over the weekend, the northwest flow pattern on the longwave scale
will continue across much of the western Great Plains and adjacent
Rockies as a deep gyre becomes established across the Great Lakes
region. Another deep trough will develop along the West Coast early
next week with another deep upper low likely to develop out of the
trough out west. The hemispheric scale regime looks quite blocky
with the tri-state region in between these large gyres with very
little in the way of sensible weather to affect the region. This
will likely result in fairly light winds for the most part and
temperatures quite seasonable with the warmest air mass shunted well
to the south through at least Tuesday. The latest models suggest the
Great Lakes region and West Coast gyres dissolving with more
westerly momentum crossing the Rockies mid to late next week. Mid
next week and beyond, the forecast becomes far more uncertain in
terms of temperature forecasting and (severe?) convection.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 505 PM MDT Thu Apr 27 2023

For KGLD, VFR skies through 05z Friday along with a chance for a
VCTS. After 05z, a drop to MVFR ceilings along with 6sm in light
rain showers. Winds northwest 15-30kts. Periodic gusts 40-50kts
are also possible.

For KMCK, VFR skies with light rain and VCTS through 06z Friday,
then VFR/MVFR ceilings, with light showers through 11z. Winds
northwest 10-20kts. Gusts to 40kts after 06z Friday. LLWS 00z-01z
Friday 300@55kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...WFO DDC/Umscheid
LONG TERM...WFO DDC/Umscheid
AVIATION...JN
Hazardous weather outlook, Apr 27, 1:49 PM MST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
249 PM MDT Thu Apr 27 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-282100-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
249 PM MDT Thu Apr 27 2023 /349 PM CDT Thu Apr 27 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered showers and thunderstorms will develop along an advancing
cold front this evening. These showers and thunderstorms will likely
be accompanied by very strong north winds. Expect gusty north winds
of 25 to 40 mph behind the front, and in vicinity of the heaviest
showers and thunderstorms wind gusts may exceed 60 mph, especially
along and north of Highway 34.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

Strong northerly winds are expected to continue during the morning
and afternoon hours of Friday. Sustained winds ranging from 25 to 40
mph and gusts up to 50 mph are possible, strongest in eastern
Colorado and adjacent Kansas and Nebraska border counties.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Umscheid/Vincent

In the hours before

Local storm report, Apr 27, 4:14 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     2 NNW WRAY              40.10N 102.24W
04/27/2023  M52 MPH          YUMA               CO   AWOS

&&

JN
Local storm report, Apr 27, 4:15 PM MST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
515 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 NNE IDALIA            39.76N 102.28W
04/27/2023  E60 MPH          YUMA               CO   PUBLIC

            PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH.
            TIME AND LOCATION ESTIMATED.

&&
Local storm report, Apr 27, 4:20 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     6 ENE IDALIA            39.72N 102.20W
04/27/2023  E55 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS AT 50-55
            MPH.

&&
Local storm report, Apr 27, 4:22 PM MST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
522 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND DMG     IDALIA                  39.70N 102.29W
04/27/2023                   YUMA               CO   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

&&
Local storm report, Apr 27, 4:24 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GOODLAND KS
524 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     6 ENE IDALIA            39.72N 102.20W
04/27/2023  E55 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES WINDS AT 50-55
            MPH.

0459 PM     TSTM WND DMG     IDALIA                  39.70N 102.29W
04/27/2023                   YUMA               CO   PUBLIC

            REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
            SHINGLES BLOWN OFF.

0455 PM     TSTM WND GST     4 NNE IDALIA            39.76N 102.28W
04/27/2023  E60 MPH          YUMA               CO   PUBLIC

            PUBLIC REPORT OF ESTIMATED WINDS 50-60 MPH.
            TIME AND LOCATION ESTIMATED.

0455 PM     TSTM WND GST     2 NNW WRAY              40.10N 102.24W
04/27/2023  M52 MPH          YUMA               CO   AWOS

0424 PM     TSTM WND GST     5 WNW ECKLEY            40.12N 102.57W
04/27/2023  E50 MPH          YUMA               CO   TRAINED SPOTTER

            TRAINED SPOTTER 8 MILES E OF YUMA REPORTS
            ESTIMATED WINDS IN THE 50S, VISIBILITY
            REDUCED TO 100 YARDS IN DUST. TIME ESTIMATED
            FROM RADAR.

0420 PM     TSTM WND GST     1 SSE YUMA              40.11N 102.72W
04/27/2023  M54 MPH          YUMA               CO   AWOS

0353 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
04/27/2023  M50 MPH          SHERMAN            KS   ASOS

&&
Local storm report, Apr 27, 4:40 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
540 PM MDT THU APR 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND GST     2 NNE GOODLAND          39.37N 101.70W
04/27/2023  M58 MPH          SHERMAN            KS   ASOS

&&

JN

The radar

The Goodland radar (KGLD), 0 km away, was scanning. The volume nearest the first event began at 23:40 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
April 27, 4:40 PM MST
Where
Sherman County, Goodland Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.700

Thunderstorm Wind, Sherman

When
April 27, 4:43 PM MST to 4:58 PM MST
Where
Sherman County, 12 mi NE of Goodland Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
39.512, -101.570

Off duty NWS Employee reported estimated 60 mph wind gusts that lasted 10-15 minutes. The strong thunderstorm winds also created blowing dust conditions with visibility reductions less than one mile.

Thunderstorm Wind, Sherman

When
April 27, 4:50 PM MST to 5:00 PM MST
Where
Sherman County, 0.53 mi E of Goodland Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
39.370, -101.690

The Goodland ASOS recorded multiple 58 to 60 mph gusts over a span of 10 minutes.

Thunderstorm Wind, Logan

When
April 27, 6:31 PM CST
Where
Logan County, 3.29 mi WNW of Mc Allaster
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
39.010, -101.460

Thunderstorm Wind, Logan

When
April 27, 6:44 PM CST to 6:59 PM CST
Where
Logan County, Mc Allaster
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.000, -101.400

Union Pacific Station UP840 reported multiple severe wind gusts over a span of 15 minutes. Wind gusts ranged from 58 to 62 mph with the peak gust occurring at 7:49 PM CDT.

Thunderstorm Wind, Logan

When
April 27, 7:35 PM CST
Where
Logan County, 0.69 mi S of Oakley Muni Arpt
Measured
51 kt (59 mph) measured gust
Reported by
AWOS
Coordinates
39.110, -100.820

The Oakley Airport AWOS recorded a 59 mph on the backside of a line of storms moving over Gove, Sheridan, and western Thomas counties.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1092391, 1092392, 1092398, 1092412, 1092413, 1092414.